Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 154, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 16, 2012, 10:23 PM CDT for Sumner County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2012, 10:23 PM CDT (03:23 UTC)
- Expired
- Jun 16, 2012, 11:02 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sumner County, KS
The radar
The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3139 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
009
WUUS53 KICT 170323
SVRICT
KSC191-170415-
/O.NEW.KICT.SV.W.0154.120617T0323Z-120617T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1023 PM CDT SAT JUN 16 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1115 PM CDT
* AT 1019 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
NORTHWEST OF RENFROW...AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
CALDWELL...SOUTH HAVEN...HUNNEWELL AND PERTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9780 3702 9781 3731 9763 3704 9729
3699 9744 3699 9777
TIME...MOT...LOC 0323Z 224DEG 18KT 3702 9773
HAIL...0.75IN
WIND...60 MPH
$$
MCGUIRE2 follow-up statements
320
WWUS53 KICT 170348
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1048 PM CDT SAT JUN 16 2012
KSC191-170415-
/O.CON.KICT.SV.W.0154.000000T0000Z-120617T0415Z/
SUMNER KS-
1048 PM CDT SAT JUN 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
SUMNER COUNTY UNTIL 1115 PM CDT...
AT 1043 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CALDWELL...
AND MOVING NORTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
SOUTH HAVEN...HUNNEWELL AND PERTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3699 9771 3708 9776 3731 9763 3704 9729
3699 9744
TIME...MOT...LOC 0348Z 224DEG 18KT 3711 9762
HAIL...1.00IN
WIND...60 MPH
$$
MCGUIRE897
WWUS53 KICT 170402
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1102 PM CDT SAT JUN 16 2012
KSC191-170411-
/O.CAN.KICT.SV.W.0154.000000T0000Z-120617T0415Z/
SUMNER KS-
1102 PM CDT SAT JUN 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SUMNER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN WILL REMAIN POSSIBLE
AS THE STORM CONTINUES TO WEAKEN.
LAT...LON 3699 9771 3708 9776 3731 9763 3704 9729
3699 9744
TIME...MOT...LOC 0401Z 224DEG 18KT 3716 9756
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:35 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 16, 6:35 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 635 PM CDT SAT JUN 16 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MULTIPLE BOUNDARIES AND WEAK FLOW MADE FOR ANOTHER TOUGH AVIATION FORECAST. WHILE THUNDERSTORMS CANNOT BE RULED OUT AT ANY SITE...THE MOSTLY LIKELY SITE WOULD BE KCNU. BASED ON LATEST LAPS 500M CIN/CAPE ANALYSIS...CAPPING IS NEARLY GONE OVER SOUTHEAST KS/ROUGHLY EAST OF I-35 WITH CAPE RUNNING BETWEEN 2800-3100 J/KILOGRAM IN THIS AREA. JUST NOT SURE THERE IS ENOUGH FORCING TO GET STORMS TO GO...AND WILL KEEP ALL TAFS DRY FOR NOW...AND UPDATE IF/WHEN STORMS START TO GO. OTHERWISE...SHOULD SEE LIGHT/VARIABLE WINDS OVERNIGHT AND THEN A INCREASE FROM THE SOUTH DURING THE DAYLIGHT HOURS ON SUN. SOME CUMULUS ANTICIPATED WITH HEATING ON SUN AS WELL. VFR CONDITIONS ANTICIPATED EXCEPT NEAR THUNDERSTORMS. -HOWERTON && .PREV DISCUSSION... /ISSUED 521 PM CDT SAT JUN 16 2012/ UPDATE... THUNDERSTORM INITIATION...OTHER THAN MAYBE A FEW ISOLATED STORMS...IS STARTING TO LOOK LESS LIKELY DUE TO DECREASING CONVERGENCE ALONG THE FRONT. ADDITIONALLY...LARGE-SCALE SUBSIDENCE IN WAKE OF MID-MISSOURI VALLEY MCV...EVIDENCED BY 700-500MB RIDGING OVER KS...IS LIKELY INHIBITING CONVECTIVE INITIATION AS WELL. GIVEN STRONGLY UNSTABLE CONDITIONS OVER SOUTHEAST KS DO NOT WANT TO COMPLETELY RULE ANYTHING OUT YET...BUT IF CURRENT TREND CONTINUES WILL LIKELY BE DECREASING EVENING POPS. KLEINSASSER PREV DISCUSSION... /ISSUED 320 PM CDT SAT JUN 16 2012/ DISCUSSION... FORECAST CHALLENGES/HIGHLIGHTS FOCUS AROUND THUNDERSTORM CHANCES LATE THIS AFTERNOON-TONIGHT...WITH THUNDERSTORM CHANCES POSSIBLY RETURNING BY LATE WEDNESDAY. TEMPERATURES WILL LIKELY BE ABOVE NORMAL MUCH OF THE NEXT 7 DAYS. SYNOPSIS...AT THE SURFACE...A WEAK COLD FRONT CURRENTLY STRETCHES FROM NEAR THE KC METRO...WSW INTO CENTRAL AND WESTERN KS. OLD OUTFLOW FROM THUNDERSTORM COMPLEX EARLY THIS MORNING HAS NEARLY WASHED OUT OVER CENTRAL OK. IN THE MID/UPPER LEVELS...AN IMPRESSIVE MCV (FROM ACTIVITY EARLY THIS MORNING) IS CURRENTLY PROGRESSING NORTHEAST OVER THE MID-MISSOURI VALLEY...WITH A MUCH SMALLER MCV (FROM TX PANHANDLE ACTIVITY LAST NIGHT) MEANDERING OVER NORTHWEST/NORTH-CENTRAL OK. THIS AFTERNOON-TONIGHT...AIRMASS IS DESTABILIZING NICELY OVER SOUTHERN/SOUTHEAST KS...ALONG/SOUTH OF THE WEAK COLD FRONT PROGRESSING SLOWLY SOUTH ACROSS KS. DESPITE SUBSIDENCE IN WAKE OF MCV TO THE NORTHEAST...THINKING CONTINUED HEATING/CONVERGENCE WILL ALLOW WIDELY SCATTERED STORMS TO FIRE ALONG THE FRONT BY LATE AFTERNOON...LIKELY ZIPPERING DOWN INTO SOUTHEAST KS FROM THE NORTHEAST. HAVE THE HIGHEST CONFIDENCE WITH THIS SCENARIO PER LATEST HRRR AND OUN WRF MODELS. ISOLATED TO WIDELY SCATTERED ACTIVITY COULD EVEN BUBBLE FURTHER WSW ALONG THE FRONT INTO SOUTH- CENTRAL KS...POSSIBLY AIDED BY WEAK NORTHERN OK MCV. ANOTHER POSSIBLE AREA FOR CONVECTIVE INITIATION IS ALONG WESTERN PORTIONS OF THE FRONT OVER WEST/SOUTHWEST KS...WITH THIS ACTIVITY POSSIBLY ROLLING ESE INTO SOUTH-CENTRAL KS THIS EVENING AIDED BY STRENGTHENING LLJ...ALTHOUGH LOWER INSTABILITY PRECLUDES HIGHER CONFIDENCE IS THIS AREA. ALL-IN-ALL...AMPLE INSTABILITY & HIGH PRECIPITABLE WATERS WITH MARGINAL DEEP LAYER SHEAR WILL PROMOTE STRONG/SEVERE STORMS CAPABLE OF LARGE HAIL (AT LEAST INITIALLY)...DAMAGING WINDS AND TORRENTIAL RAINFALL...WITH THE HIGHEST CONFIDENCE AGAIN OVER SOUTHEAST KS. ACTIVITY COULD TEND TO LINGER OVER FAR SOUTHERN KS WELL INTO THE EVENING...ESPECIALLY IF SHORT-TERM GUIDANCE IS CORRECT IN STALLING THE BOUNDARY OVER FAR SOUTHERN KS...BUT CONFIDENCE IS LOW IN THIS SCENARIO LASTING PAST MIDNIGHT. SEVERE THREAT SHOULD END BY MID/LATE EVENING. ANTICIPATING CENTRAL KS WILL REMAIN DRY THROUGH THE NIGHT. SUNDAY...WITH THE POSSIBILITY OF ANOTHER MCV PRODUCED BY OVERNIGHT CONVECTION...ENDED UP LEAVING SLIGHT CHANCE POPS IN THE FORECAST GENERALLY EAST OF I-135. HOWEVER...THINK MOST AREAS WILL REMAIN DRY...AS DEVELOPING STRONG SOUTHERLY FLOW WASHES OUT THE OLD FRONTAL BOUNDARY BY LATE MORNING. GOOD MIXING AND WARMING LOW-LEVEL THICKNESSES SHOULD ALLOW TEMPERATURES TO SOAR INTO THE MID-UPPER 90S...WITH NEAR 90 DEGREES OVER SOUTHEAST KS. MONDAY-TUESDAY...CONTINUED HOT...DRY AND WINDY WEATHER WILL LIKELY CONTINUE THROUGH MID-WEEK...AS MEDIUM RANGE CONSENSUS SUPPORTS STRENGTHENING HIGH PLAINS LOW PRESSURE AHEAD OF APPROACHING NORTHERN ROCKIES SHORTWAVE ENERGY...ALONG WITH BUILDING HEIGHTS/THICKNESS OVER THE CENTRAL/EASTERN CONUS. HIGHS WELL INTO THE 90S AND LOWS IN THE 70S APPEAR LIKELY. WEDNESDAY-WEEKEND...MEDIUM RANGE CONSENSUS SUGGESTS A FRONTAL BOUNDARY WILL ATTEMPT TO ENCROACH ON THE REGION FROM THE NORTHWEST...WHICH COULD RESULT IN THUNDERSTORM CHANCES ARRIVING BY LATE WEDNESDAY...MAINLY OVER THE NORTHERN HALF OF KS. SUSPECT THIS FRONT WILL HAVE A TOUGH TIME PENETRATING VERY FAR SOUTH...SO OTHER THAN SOME MODERATING TEMPERATURES MID WEEK...WARMING TEMPERATURES BY THE WEEKEND APPEAR LIKELY...AS SOUTHERN/WESTERN CONUS RIDGE BUILDS BACK IN. KLEINSASSER AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL BE CONVECTIVE TRENDS THIS AFTERNOON INTO THE EVENING HOURS. OVERNIGHT STORMS HAVE LEFT SOME UPPER ENERGY THAT IS SPINNING OVER NORTHEAST KS. THIS FEATURE HAS PUSHED THE COLD FRONT FURTHER SOUTH THAN WHAT WAS PREVIOUSLY EXPECTED. THEREFORE THE BETTER PRECIP CHANCES FOR LATE THIS AFTERNOON AND THIS EVENING WILL BE GENERALLY EAST OF THE KS TURNPIKE. SO TOOK VCTS OUT EVERYWHERE BUT KICT AND KCNU WHICH MUCH HIGHER CONFIDENCE IN STORMS OCCURRING AT KCNU. CONFIDENCE IS HIGH THAT THE REMAINDER OF THE TAF SITES WILL EXPERIENCE VFR CONDITIONS THROUGH THIS TAF PERIOD. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 94 74 96 / 30 20 10 0 HUTCHINSON 69 95 74 97 / 20 10 10 0 NEWTON 68 93 74 95 / 30 20 10 0 ELDORADO 68 91 73 93 / 30 20 10 0 WINFIELD-KWLD 70 92 73 94 / 40 20 10 0 RUSSELL 66 97 74 99 / 20 10 10 0 GREAT BEND 66 97 74 99 / 20 10 10 0 SALINA 68 95 74 97 / 20 10 10 0 MCPHERSON 68 95 74 97 / 20 20 10 0 COFFEYVILLE 70 90 72 92 / 40 20 10 0 CHANUTE 70 90 72 92 / 40 20 10 0 IOLA 70 90 72 92 / 40 20 10 0 PARSONS-KPPF 70 90 72 92 / 40 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 16, 5:56 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 556 PM CDT SAT JUN 16 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 556 PM CDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS THIS EVENING...WITH MORE ACTIVITY POSSIBLY MOVING IN LATER TONIGHT. WHILE THE THREAT FOR WIDESPREAD SEVERE WEATHER IS DIMINISHING...A FEW ISOLATED SEVERE STORMS REMAIN POSSIBLE THROUGH THE EVENING...CAPABLE OF LARGE HAIL AND DAMAGING WINDS...ALONG WITH TORRENTIAL RAINFALL. THE SEVERE THREAT SHOULD DIMINISH BY LATE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW ISOLATED HIT-AND-MISS STRONG THUNDERSTORMS WILL BE POSSIBLE OVER EASTERN KANSAS SUNDAY AFTERNOON...BUT MOST LOCATIONS SHOULD REMAIN DRY. AFTERNOON HEAT INDICES MAY APPROACH 100 DEGREES WEST OF INTERSTATE 135 SUNDAY AND MONDAY. A FEW THUNDERSTORMS POSSIBLY APPROACHING SEVERITY...ARE STILL SCHEDULED TO ARRIVE IN CENTRAL KANSAS LATE WEDNESDAY AFTERNOON...WITH CHANCES POSSIBLY LINGERING THROUGH FRIDAY AREAWIDE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH LATE EVENING OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP EPS/KED/RBL/ADK
In the hours before
Special weather statement, Jun 16, 9:32 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT SAT JUN 16 2012
KSZ091-170300-
HARPER-
932 PM CDT SAT JUN 16 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHEAST HARPER COUNTY...
AT 928 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MANCHESTER...OR 14 MILES SOUTH OF
ANTHONY...AND MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
PEOPLE IN SOUTHEASTERN HARPER COUNTY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM
MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER
IF SEVERE WEATHER THREATENS.
&&
LAT...LON 3708 9811 3710 9780 3700 9780 3699 9812
3700 9813
TIME...MOT...LOC 0231Z 213DEG 16KT 3697 9799
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:32 PM CDT | Special Weather Statement | ICT | Harper | 28 min |
| Jun 17, 1:57 AM CDT | Special Weather Statement | ICT | Neosho | 33 min |
| Jun 17, 2:23 AM CDT | Special Weather Statement | ICT | Neosho | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.